News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Oncology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Oncology Answers List

Forum Name: Miscellaneous Cancer Topics

Question: High titre ANAs and malignancy


 ldakini - Mon Mar 24, 2008 7:40 pm

Blood tests last summer revealed high titre ANAs (1:2560, 1:5120, 1:640,1:3240, 1:1280 speckled, nucleolar). Two separate follow up labs showed no specificities. I do not meet the criteria for SLE or other autoimmune diseases and thus have not been diagnosed with an autoimmune disorder. I am mildly neutropenic <3.4 (since 2001). I have been diagnosed with Acalculous Cholecystitis unknown etiology--this is being investigated as a separate occurrence. Liver function okay. eGFR-stage 2. Two blood tests in 2006--low anion gap, normal twice since. One lab showed significantly low complements C3 and C4--has not been measured since. Celiac has been eliminated (I've been gluten free since 2002).

I had severe fatigue, shingles, low grade fever, and other disturbing symptoms during this time (last summer and many symptoms of which continue). The fatigue was so severe, that I did not go outside for 45 days and basically stayed in bed. The fatigue is slightly better but I am not at 1/10th what I was at this time last year. I have many bruises on my legs and arms from very slight pressure--but no bleeding issues. I have been having mid back pain (this has never been an issue before).

Studies state that high titre ANAs are the result of an autoimmune disorder, an infection, or malignancy (occasionally they may be seen in the healthy, however obviously this is not my case). There are studies that suggest further tests are in order to rule out malignancy. (Zuber et al, Imran et al, Burnha et al, Tolosa-Vilella et al, Grandics, Tschernatsch for specifics please request).

I have a greater than average risk for lung and breast cancer--however a routine chest x-ray and mammogram last summer were unremarkable.

Primary abdicated authority to Rheumatology and Rheumatology refuses diagnosis, further tests, or referrals.

What further tests should be ordered? And is an oncology referral in order?
 Dr. Safaa Mahmoud - Thu Oct 23, 2008 8:10 pm

User avatar Hello,

A high ANA titre is commonly seen in autoimmune connective tissue disorders like

- Rheumatoid arthritis.
- Systemic lupus erythematosus (SLE).
- Scleroderma.
- Sjögren's syndrome.
- Polymyositis.

-Raynaud's syndrome.
Raynaud's phenomenon is of no known cause in the majority of cases. However, others may be associated with other diseases like SLE, scleroderma, or rheumatoid arthritis.

Autoantibodies against red blood cells and platelets may also be present resulting in low counts that may symptomatize with weakness, easy fatigue and easy bruise. Bruise could be also due to vasculities and weak capillary walls.

You have mentioned that you have been diagnosed with Raynaud's phenomenon since 2007. So, this could be a cause of this high titre however, other diseases should be looked for.

Reports about the association of high ANA titre and malignancy are not as strong as its association with autoimmune disorders; moreover the pattern of ANA can be correlated with a clinical autoimmune disorder. Paraneoplastic syndromes like polymyositis are associated with high ANA titre and may precede malignancy. But an isolated high ANA titre in association with cancer is not certain.

You may have many factors that increase the likelihood of breast cancer development (family history, hormone replacement HRT) but your screening mammography was negative. I advise you however, to discuss with your doctor the safety of hormone replacement therapy with your positive family history. You better be on annual screening in addition to regular breast self examination.

I advise you to follow up with your doctor and to discuss with him all your concerns.

Please keep us updated.
Best regards.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here